Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 33, NWS San Angelo, TX

June 2, 2009Fisher County, Jones County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 2, 2009, 5:36 PM CDT for Fisher County, Jones County, Taylor County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 5:36 PM CDT (22:36 UTC)
Expired
Jun 2, 2009, 6:15 PM CDT
In force
39 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Fisher County, TX, Jones County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 77 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:03 PM CDTTSTM WND DMGW Merkel, TXJUST WEST OF MERKEL...POWER LINES DOWN...APPARENT WIND DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 022236
TORSJT
TXC151-253-441-022315-
/O.NEW.KSJT.TO.W.0033.090602T2236Z-090602T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 PM CDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN JONES COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN FISHER COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 615 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES WEST OF 
  NOODLE...OR 17 MILES SOUTHWEST OF ANSON...MOVING SOUTHEAST AT 15   
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NOODLE BY 545 PM CDT...
  MERKEL BY 600 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 3267 9979 3241 9998 3250 10013 3252 10015
      3254 10019 3258 10026 3278 10026
TIME...MOT...LOC 2235Z 288DEG 17KT 3260 10012

$$
1 follow-up statement
000 
WWUS54 KSJT 022254
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 PM CDT TUE JUN 2 2009

TXC151-253-441-022315-
/O.CON.KSJT.TO.W.0033.000000T0000Z-090602T2315Z/
JONES TX-FISHER TX-TAYLOR TX-
554 PM CDT TUE JUN 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHWESTERN TAYLOR...SOUTHEASTERN FISHER AND SOUTHWESTERN JONES
COUNTIES...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED ABOUT 5 MILES SOUTH OF 
NOODLE...OR 17 MILES SOUTHWEST OF ANSON...MOVING SOUTHEAST AT 10 
MPH. HEAVY RAINFALL MAY BE OBSCURING THIS TORNADO.

THE TORNADO WILL BE NEAR...
  MERKEL BY 600 PM CDT...
  STITH BY 605 PM CDT...
  HODGES BY 615 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3275 10015 3267 9979 3241 9998 3250 10013
      3252 10015 3254 10019
TIME...MOT...LOC 2253Z 298DEG 15KT 3254 10001

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 2, 3:12 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 2, 3:12 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
312 PM CDT TUE JUN 2 2009

.SHORT TERM...
CURRENT VISIBLE SATELLITE SHOWS AN OUTFLOW BOUNDARY HAS PUSHED SOUTH
FROM LUBBOCK TO NORTH OF ABILENE...ALREADY SEEING SHOWERS DEVELOPING
IN FISHER AND NOLAN COUNTIES. CURRENT OBS SHOW DEW POINTS ARE IN THE
MID TO UPPER 60S ACROSS WEST CENTRAL TEXAS AND  CAPE VALUES ARE
IN THE 3000 TO 3600 J/KG RANGE...SO A VERY UNSTABLE AIRMASS IS IN
PLACE. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP
ALONG THE OUTFLOW BOUNDARY THROUGH THE AFTERNOON AND EVENING
HOURS.  THE MAIN THREATS WITH THESE STORMS WILL BE LARGE AND
DAMAGING HAIL...DAMAGING WINDS...FLASH FLOODING AND ISOLATED
TORNADOES WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A SAN
ANGELO TO BRADY TO SAN SABA LINE.

THE NAM SHOWS AN MCS DEVELOPING  AS A WEAK SHORTWAVE KEEP
CONVECTION ONGOING TONIGHT THROUGH THE OVERNIGHT HOURS MOVING ACROSS
THE NORTHWEST BIG COUNTRY AND MOVING TO THE SOUTHEAST AHEAD OF A
COLD FRONT...WHILE THE GFS KEEPS THE MCS NEAR THE NORTHERN BIG
COUNTRY AND RED RIVER VALLEY REGION. HAVE DECIDED TO FOLLOW THE NAM
AS IT HAS BEEN PERFORMING BETTER...THE NAM HAS HINTED AT MAYBE TWO
MCS'S DEVELOPING. THE NAM HAS THE COLD FRONT APPROACHING THE
INTERSTATE 20 CORRIDOR BY MIDNIGHT AND BY EARLY MORNING. SHOWERS
AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING...WITH A SOME
SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS THE NORTHWEST HILL COUNTRY
AND NORTHERN EDWARDS PLATEAU INTO THE AFTERNOON AND EVENING HOURS.
THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH # 324 FOR
THE NORTHERN TWO THIRDS OF WEST CENTRAL TEXAS UNTIL 03Z. FOR MORE
INFORMATION GO TO HTTP://WWW.SPC.NOAA.GOV.

.LONG TERM...

SHOWERS AND THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING ACROSS
THE NORTHWEST HILL COUNTRY AND NORTHERN EDWARDS PLATEAU...BUT EXPECT
ALL PRECIPITATION TO BE GONE BY THURSDAY AFTERNOON. THE UPPER LEVEL
RIDGE ACROSS THE SOUTHWESTERN CONUS WILL SHIFT EAST TO CENTRAL
PLAINS IN RESPONSE TO AN UPPER LEVEL LOW MOVING INTO THE  WESTERN
CONUS...BRINGING HOT AND DRY CONDITIONS TO WEST CENTRAL TEXAS
FRIDAY THROUGH SUNDAY. A LEE TROUGH DEVELOPS ACROSS THE SOUTHERN
PLAINS ON FRIDAY AND REMAINS AROUND THROUGH THE WEEKEND...SO CAN'T
RULE OUT AN ISOLATED THUNDERSTORMS BUT FOR NOW HAVE SILENT 10 POPS
OR LESS IN THE GRIDS. ON SUNDAY THE RIDGE BEGINS TO FLATTEN OUT AS
THE UPPER LEVEL LOW EJECTS INTO THE CENTRAL PLAINS...PLACING WEST
CENTRAL TEXAS UNDER SOUTHWEST FLOW ALOFT FOR THE FIRST PART OF
NEXT WEEK. THE ECMWF HAS A WEAKER UPPER LEVEL SYSTEM FOR NEXT WEEK
THAN THE GFS. THE MODELS HAVE BEEN BOUNCING BACK AND FORTH ABOUT
PRECIPITATION FOR EARLY NEXT...FOR NOW HAVE A DRY FORECAST BUT
THAT COULD CHANGE DEPENDING ON HOW THE UPPER LEVEL SYSTEM EVOLVES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  66  82  60  86  64 /  60  20  10   0  10
SAN ANGELO  67  87  61  90  65 /  50  30  10   0  10
JUNCTION  70  89  64  91  65 /  20  40  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/28
Hazardous weather outlook, Jun 2, 3:11 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT TUE JUN 2 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
311 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SEVERE THUNDERSTORMS TO DEVELOP ACROSS WEST CENTRAL
TEXAS...MAINLY ALONG AND NORTH OF A LINE FROM MERTZON TO SAN SABA.
THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. ALSO...FLASH FLOODING IS POSSIBLE AS SOME
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE WILL LIKELY NEED SPOTTERS ACROSS THE BIG COUNTRY...CONCHO
VALLEY...AND HEARTLAND THIS AFTERNOON AND EVENING.

23/HUBER

In the hours before

Local storm report, Jun 2, 4:06 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
406 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             ROTAN                   32.85N 100.46W
06/02/2009  M1.75 INCH       FISHER             TX   PUBLIC

&&

LHIESLER
Local storm report, Jun 2, 4:10 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
410 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 S ROTAN               32.82N 100.46W
06/02/2009  M1.75 INCH       FISHER             TX   PUBLIC

&&

LHIESLER
Local storm report, Jun 2, 4:38 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
438 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             17 S ALBANY             32.48N 99.30W
06/02/2009  E1.00 INCH       CALLAHAN           TX   PUBLIC

&&

LHIESLER
Local storm report, Jun 2, 5:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
507 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             CLYDE                   32.40N 99.50W
06/02/2009  E0.88 INCH       CALLAHAN           TX   PUBLIC

&&

LHIESLER
Local storm report, Jun 2, 5:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
522 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 E CLYDE               32.40N 99.41W
06/02/2009  E0.88 INCH       CALLAHAN           TX   FIRE DEPT/RESCUE

&&

LHIESLER
Local storm report, Jun 2, 5:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
534 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             PUTNAM                  32.37N 99.19W
06/02/2009  E1.00 INCH       CALLAHAN           TX   FIRE DEPT/RESCUE

&&

LHIESLER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:47 PM CDTSevere Thunderstorm WarningSJTFisher43 min
Jun 2, 3:49 PM CDTSevere Thunderstorm WarningSJTShackelford41 min
Jun 2, 4:21 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford39 min
Jun 2, 4:24 PM CDTSevere Thunderstorm WarningSJTFisher51 min
Jun 2, 4:28 PM CDTTornado WarningSJTCallahan, Shackelford47 min
Jun 2, 4:52 PM CDTTornado WarningSJTFisher38 min
Jun 2, 5:07 PM CDTTornado WarningSJTCallahan, Shackelford38 min
Jun 2, 5:09 PM CDTTornado WarningSJTFisher, Nolan51 min
Jun 2, 5:35 PM CDTSevere Thunderstorm WarningSJTCrockett40 min
Jun 2, 5:47 PM CDTSevere Thunderstorm WarningSJTCallahan43 min
Jun 2, 5:48 PM CDTAreal Flood AdvisorySJTCallahan, Shackelford87 min
Jun 2, 5:48 PM CDTSevere Thunderstorm WarningSJTNolan42 min
Jun 2, 6:09 PM CDTSevere Thunderstorm WarningSJTJones, Taylor36 min
Jun 2, 6:16 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones44 min
Jun 2, 6:23 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman37 min
Jun 2, 6:29 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan46 min
Jun 2, 6:41 PM CDTAreal Flood AdvisorySJTNolan, Taylor79 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.